Surprises in numerical expressions of physical constants

A. Amir, M. Lemeshko, T. Tokieda, American Mathematical Monthly 123 (2016) 609–612.


Journal Article | Published | English
Author
; ;
Department
Abstract
In science, as in life, "surprises" can be adequately appreciated only in the presence of a null model, what we expect a priori. In physics, theories sometimes express the values of dimensionless physical constants as combinations of mathematical constants like π or e. The inverse problem also arises, whereby the measured value of a physical constant admits a "surprisingly" simple approximation in terms of well-known mathematical constants. Can we estimate the probability for this to be a mere coincidence, rather than an inkling of some theory? We answer the question in the most naive form.
Publishing Year
Date Published
2016-06-01
Journal Title
American Mathematical Monthly
Volume
123
Issue
6
Page
609 - 612
IST-REx-ID

Cite this

Amir A, Lemeshko M, Tokieda T. Surprises in numerical expressions of physical constants. American Mathematical Monthly. 2016;123(6):609-612. doi:10.4169/amer.math.monthly.123.6.609
Amir, A., Lemeshko, M., & Tokieda, T. (2016). Surprises in numerical expressions of physical constants. American Mathematical Monthly, 123(6), 609–612. https://doi.org/10.4169/amer.math.monthly.123.6.609
Amir, Ariel, Mikhail Lemeshko, and Tadashi Tokieda. “Surprises in Numerical Expressions of Physical Constants.” American Mathematical Monthly 123, no. 6 (2016): 609–12. https://doi.org/10.4169/amer.math.monthly.123.6.609.
A. Amir, M. Lemeshko, and T. Tokieda, “Surprises in numerical expressions of physical constants,” American Mathematical Monthly, vol. 123, no. 6, pp. 609–612, 2016.
Amir A, Lemeshko M, Tokieda T. 2016. Surprises in numerical expressions of physical constants. American Mathematical Monthly. 123(6), 609–612.
Amir, Ariel, et al. “Surprises in Numerical Expressions of Physical Constants.” American Mathematical Monthly, vol. 123, no. 6, Mathematical Association of America, 2016, pp. 609–12, doi:10.4169/amer.math.monthly.123.6.609.

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar